Georgia, 2009

Hail and Damaging Winds in Georgia, April 23, 2009

April 23, 2009 · NWS FFC · 35 events in 23 counties and zones

primarily during the afternoon and evening hours. Many reports of quarter to golf ball-sized hail were received across primarily the northern half of the state during these hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong shortwave, embedded within northwest flow aloft, combined with a very unstable surface air mass to result in the development of numerous northwest to southeastward moving large hail producing severe thunderstorms...primarily during the afternoon and evening hours. Many reports of quarter to golf ball-sized hail were received across primarily the northern half of the state during these hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 23, 4:30 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 23, 4:30 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU APR 23 2009

.UPDATE...
HAVE UPDATED ZONES TO PUT POPS IN EAST CENTRAL...SHOWERS AND
THUNDERSTORMS HAD DIMINISHED IN INTENSITY BUT WERE SLIDING INTO THE
EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES.

(PREVIOUS)
.SHORT TERM /TODAY THROUGH SATURDAY/...
WARM FRONT STRETCHED NW TO SE ACROSS ALABAMA AND GEORGIA THIS
MORNING. LINE OF THUNDERSTORMS HAD DEVELOPED ALONG THIS BOUNDARY
AND INCREASED IN INTENSITY DURING THE PAST COUPLE OF HOURS...ALTHOUGH
NOT REACHING SEVERE CRITERIA. WITH SEVERAL OUTFLOW BOUNDARIES AND
AFTERNOON HEATING...EXPECT WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER PARTS OF THE CWA THIS
AFTERNOON AND INTO THE EVENING. WITH MAX TEMPERATURES REACHING
INTO THE 80S...THE AIR MASS WILL BE QUITE UNSTABLE AND A FEW
STORMS MAY REACH SEVERE LIMITS. THE WARM FRONT SHOULD MOVE NORTH
OF THE CWA BY TONIGHT AND HIGH PRESSURE WILL STRENGTHEN OVER THE
SOUTHEAST THROUGH SATURDAY. HAVE KEPT FRIDAY AND SATURDAY DRY WITH
VERY WARM AFTERNOON TEMPERATURES.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RIDGE REMAINS ANCHORED OFF THE SOUTHEAST COAST INTO THE
FIRST OF THE WEEK...KEEPING US GENERALLY DRY. A COUPLE OF SHORT WAVES
MOVING INTO THE MID MISSISSIPPI VALLEY BY MID WEEK MAY FLATTEN THE
RIDGE SOME...ALLOWING A FRONT TO SAG SOUTHWARD TOWARD GEORGIA.
HAVE INCLUDED LOW POPS FOR TUESDAY NIGHT INTO WEDNESDAY.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THIS FORECAST PERIOD...
OUTSIDE OF AREAS OF CONVECTION. PATCHY IFR TO MVFR CEILINGS MAY
CREEP INTO THE FAR SOUTHERN COUNTIES OF THE FORECAST AREA BETWEEN
10Z AND 14Z. WARM FRONT STRETCHING ACROSS THE WESTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA EARLY THIS MORNING HAS BEEN THE FOCUS
FOR ISOLATED TO SCATTERED CONVECTION. THIS BOUNDARY IS EXPECTED TO
LIFT NORTH AND DISSIPATE LEAVING MOST OF THE FORECAST AREA IN A MORE
UNSTABLE ATMOSPHERE THIS AFTERNOON. ISOLATED TO SCATTERED CONVECTION
IS EXPECTED TO REDEVELOP ACROSS MUCH OF THE FORECAST AREA THIS
AFTERNOON...LINGERING INTO THE EVENING. WINDS WILL REMAIN GENERALLY
SOUTHWEST OVER THE REGION TODAY...GRADUALLY SHIFTING OVER TO THE
SOUTHEAST TONIGHT. WIND SPEEDS WILL REMAIN FAIRLY LIGHT...10 KTS
OR LESS OUTSIDE OF CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          80  52  84  55  84 /  20  20  10  10  10
ATLANTA         80  60  84  61  82 /  20  20  10  10  10
BLAIRSVILLE     76  46  78  52  79 /  20  20  10   5  10
CARTERSVILLE    81  50  84  53  81 /  20  20  10   5  10
COLUMBUS        86  58  88  60  86 /  20  20  10  10  10
GAINESVILLE     79  56  81  58  82 /  20  20  10   5  10
MACON           86  56  88  57  86 /  20  20  10   5  10
ROME            84  53  88  56  86 /  20  20  10   5  10
PEACHTREE CITY  82  50  87  52  83 /  20  20  10  10  10
VIDALIA         84  54  88  57  86 /  10  10   5   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Apr 23, 4:30 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU APR 23 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 AM EDT THU APR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EXPECTED TODAY THROUGH
THIS EVENING OVER MOST OF NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A WARM FRONT STRETCHED FROM NORTHERN ALABAMA INTO NORTHWEST AND
CENTRAL GEORGIA EARLY THIS MORNING. THIS WARM FRONT WILL LIFT
SLOWLY NORTHEAST THROUGH THE DAY TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE FREQUENT CLOUD
TO GROUND LIGHTNING AND STRONG GUSTY WINDS. SOME HAIL IS ALSO
POSSIBLE...MAINLY THIS AFTERNOON AND EVENING.

.DISCUSSION...
THE ATMOSPHERE SOUTH OF THE WARM FRONT IS MODERATELY UNSTABLE.
THIS AIRMASS WILL SPREAD NORTHEAST ACROSS NORTH AND CENTRAL
GEORGIA THROUGHOUT THE DAY TODAY. BY THIS AFTERNOON LIFTED INDICES
WILL BE IN THE MINUS 3 TO MINUS 4 RANGE WITH CAPE BETWEEN 1000 AND
2000. THIS SHOULD ALLOW SOME STORMS TO APPROACH SEVERE LIMITS...
BUT WITH LITTLE LOW OR MID LEVEL SHEAR PRESENT...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 23, 2:42 AM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
342 AM EDT THU APR 23 2009

GAZ052-053-230815-
342 AM EDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN HEARD AND
COWETA COUNTIES UNTIL 415 AM EDT...

AT 341 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM POWERS CROSSROADS TO TEXAS...MOVING SOUTHEAST AT
25 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS HEARD AND FAR WESTERN COWETA COUNTIES...
INCLUDING AREAS AROUND POWERS CROSSROADS...HANDY...WARESVILLE...
TEXAS...FRANKLIN...GLENN AND CORINTH. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 23, 2:57 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 AM EDT THU APR 23 2009

GAZ066>069-079-230845-
357 AM EDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TALBOT...
UPSON...PIKE...TROUP AND MERIWETHER COUNTIES UNTIL 445 AM EDT...

AT 355 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW STRONG THUNDERSTORMS FROM WEST OF WARES CROSSROADS TO AROUND
ROWLAND...MOVING SOUTHEAST AT 30 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS TALBOT...UPSON...PIKE...TROUP AND MERIWETHER COUNTIES THROUGH
445 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
CREST...SUNNYSIDE...MOLENA...ROCKY MOUNT...WOOSTER...SAINT MARKS...
IMLAC...ALVATON...WOODBURY...LUTHERSVILLE...LONE OAK...GAY...
HARRISONVILLE...HILLCREST AND HOGANSVILLE. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 23, 3:39 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
439 AM EDT THU APR 23 2009

GAZ052-066-067-069-078>081-093-094-230930-
439 AM EDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR...
MACON...PEACH...CRAWFORD...HARRIS...TALBOT...UPSON...TROUP...
MERIWETHER AND HEARD COUNTIES UNTIL 530 AM EDT...

AT 436 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW STRONG THUNDERSTORMS FROM LAGRANGE TO FICKLING MILL...MOVING
SOUTHEAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS TAYLOR...MACON...PEACH...CRAWFORD...HARRIS...TALBOT...UPSON...
TROUP...MERIWETHER AND HEARD COUNTIES THROUGH 530 AM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROWLAND...MUSELLA...
REDBONE CROSSROADS...HANNAHS MILL...ATWATER...CREST...SUNNYSIDE...
SPREWELL BLUFF STATE PARK...LOGTOWN...YATESVILLE...THE ROCK...
THOMASTON...ODESSADALE...RALEIGH AND HARRIS CITY. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 23, 5:07 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 AM EDT THU APR 23 2009

GAZ069-231030-
607 AM EDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL IN UPSON COUNTY
UNTIL 630 AM EDT...

AT 601 AM EDT...A NATIONAL WEATHER SERVICE STORM SPOTTER REPORTED
HALF INCH HAIL WITH A STRONG THUNDERSTORM OVER CREST. THIS STORM WAS
MOVING SOUTHEAST AT 30 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES
ACROSS UPSON COUNTY THROUGH 630 AM EDT. SOME LOCATIONS IN THE PATH
OF THIS STORM INCLUDE ROWLAND...ATWATER...CREST...SUNNYSIDE...
SPREWELL BLUFF STATE PARK...HANNAHS MILL...THOMASTON...REDBONE
CROSSROADS...LOGTOWN AND SALEM. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 23, 5:27 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
627 AM EDT THU APR 23 2009

GAZ109-231115-
627 AM EDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DODGE COUNTY
UNTIL 715 AM EDT...

AT 624 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM SOUTHWEST OF DUBOIS...AND ANOTHER STRONG STORM
FROM GODWINSVILLE TO CHAUNCEY...BOTH OF THESE STORMS WERE MOVING
SOUTHEAST AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DODGE COUNTY THROUGH 715 AM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE DUBOIS...GRESSTON...EASTMAN...
GODWINSVILLE...CHAUNCEY...JAY BIRD SPRINGS AND ACHORD. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 23, 5:31 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 AM EDT THU APR 23 2009

GAZ069-080-081-231115-
631 AM EDT THU APR 23 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN TAYLOR...CRAWFORD
AND UPSON COUNTIES UNTIL 715 AM EDT...

AT 629 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM LOGTOWN TO CARSONVILLE...MOVING SOUTHEAST AT 30
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS TAYLOR...CRAWFORD AND UPSON COUNTIES THROUGH 715 AM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WESLEY CHURCH...
CARSONVILLE...LOGTOWN...SALEM...FICKLING MILL...MUSELLA...HORNS...
KNOXVILLE...ROBERTA...REYNOLDS...SANDY POINT...NAKOMIS...LEE POPE...
FRIENDSHIP AND JACK BROWN ESTATES. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Robins AFB radar (KJGX), 52 km away, was scanning. The volume nearest the first event began at 10:34 UTC.

Open the radar archive at this moment

Event by event

30 hail, 3 lightning, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
April 23, 5:34 AM EST
Where
Dodge County, 2.7 mi SSW of Plainfield
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
32.244, -83.138

The Dodge County 911 Center reported that a tree was blown down across a utility pole causing a power outage along Chester Highway in northeast Dodge county.

Hail, Walker

When
April 23, 5:00 PM EST to 6:00 PM EST
Where
Walker County, High Pt to 4 mi SSE of Villanow
Measured
1.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
34.870, -85.370

Several reports of half-dollar to golf ball-sized hail were received from the public in the northern part of Walker county near Chickamauga. Penny-sized hail was reported from the southern part of the county near LaFayette. Radar data supports that hail of similar size likely fell in a large swath from northwest to southeast across the county from High Point to Villanow.

Hail, Paulding

When
April 23, 5:25 PM EST to 5:35 PM EST
Where
Paulding County, 3 mi SSE of Dallas to 5 mi SSE of Hiram
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.880, -84.810

The Paulding County Emergency Management Director and the public observed nickel to quarter-sized hail across the southeast part of the county from southeast of Dallas to along the Douglas-Paulding county line, south of Hiram.

Thunderstorm Wind, Walker

When
April 23, 5:35 PM EST to 5:45 PM EST
Where
Walker County, Naomi to 3.58 mi S of Reo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.680, -85.200

The Walker County 911 Center reported that several trees were blown down between Naomi and Villanow.

Hail, Douglas

When
April 23, 5:35 PM EST to 6:24 PM EST
Where
Douglas County, 3 mi N of Douglasville to 3 mi SE of Chapel Hill
Measured
1.75 in hail
Property damage
$1.3 million
Reported by
Public
Coordinates
33.793, -84.750

The public observed quarter-sized hail in northern Douglas county, north of Douglasville near the Douglas/Paulding county line, penny-sized hail in Douglasville, and golf ball-sized hail in the southeast part of the county near and southeast of Chapel Hill. The public reported that hail completely covered the ground in some areas. Significant damage to vehicles was reported from this area.

Hail, Gordon

When
April 23, 5:36 PM EST to 6:15 PM EST
Where
Gordon County, 3 mi WSW of Resaca to 3 mi SSW of Redbud
Measured
1.25 in hail
Reported by
Public
Coordinates
34.563, -84.979

The public observed quarter-sized hail in the northwest part of the county west of Resaca and in Resaca, half-dollar-sized hail just north of Calhoun, and penny-sized hail in and just east of Calhoun. This was the first of two severe thunderstorms to track across Gordon county during the evening of April 23rd.

Hail, Paulding

When
April 23, 5:45 PM EST to 5:59 PM EST
Where
Paulding County, New Hope to 5 mi SSE of New Hope
Measured
1 in hail
Reported by
Public
Coordinates
33.950, -84.780

The public observed quarter-sized hail in east central Paulding county near New Hope southeast toward the Cobb county line.

Hail, Cobb

When
April 23, 6:00 PM EST to 6:20 PM EST
Where
Cobb County, Powder Spgs to 3 mi SE of Powder Spgs
Measured
1 in hail
Reported by
Public
Coordinates
33.850, -84.670

The public observed nickel to quarter-sized hail in the Powder Springs area in the southwest part of the county. This was the second of four severe thunderstorms to impact Cobb county during the evening of April 23rd.

Hail, Fulton

When
April 23, 6:18 PM EST to 6:25 PM EST
Where
Fulton County, 4 mi NW of Atlanta to 3 mi NW of Atlanta
Measured
1 in hail
Reported by
Public
Coordinates
33.811, -84.449

The public observed quarter-sized hail northwest of Atlanta near the Cobb county line.

Hail, Fulton

When
April 23, 6:24 PM EST to 7:25 PM EST
Where
Fulton County, 8.5 mi NNW of Fairburn to College Park
Measured
1 in hail
Reported by
Public
Coordinates
33.684, -84.636

The public observed quarter-sized hail in the College Park area. Earlier reports from the public indicated that golf ball-sized hail fell along the Douglas/Fulton county line southeast of Chapel Hill. This storm tracked with similar intensity from this point eastward across southern Fulton county to College Park. This was a separate thunderstorm from the one that was simultaneously producing hail further north in the county, northwest of Atlanta.

Hail, Cobb

When
April 23, 6:25 PM EST to 6:33 PM EST
Where
Cobb County, Vinings to 2 mi SE of Smyrna
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
Public
Coordinates
33.870, -84.470

Several reports of penny, quarter, and golf ball-sized hail received from the Smyrna and Vinings area in eastern Cobb county. This was the second of four severe thunderstorms to impact Cobb county during the evening of April 23rd.

Hail, Gordon

When
April 23, 6:33 PM EST to 6:37 PM EST
Where
Gordon County, Calhoun to Blackwood
Measured
0.75 in hail
Reported by
Public
Coordinates
34.480, -84.930

The public observed penny-sized hail near and southeast of Calhoun as yet a second severe thunderstorm tracked from northwest to southeast across the county.

Hail, Bartow

When
April 23, 6:40 PM EST to 6:58 PM EST
Where
Bartow County, 3 mi SE of Cartersville to 3 mi SE of Allatoona
Measured
1.75 in hail
Property damage
$400,000
Reported by
Public
Coordinates
34.139, -84.763

The public observed golf ball-sized hail just south of Emerson and quarter-sized hail southeast of Cartersville. Radar data suggests that similar-sized hail likely fell from Cartersville to the southeast corner of the county near Lake Allatoona.

Hail, Cobb

When
April 23, 6:40 PM EST to 6:58 PM EST
Where
Cobb County, 2 mi W of Mableton to 2.8 mi SSE of Mableton
Measured
1.5 in hail
Reported by
Public
Coordinates
33.820, -84.615

The public observed quarter to 1.50 inch diameter-sized hail in the far southeast corner of the county from just north and west of Mableton to around Six Flags. This thunderstorm was the same thunderstorm that earlier produced hail in southwest Cobb county near Powder Springs.

Hail, Banks

When
April 23, 6:40 PM EST to 6:50 PM EST
Where
Banks County, 2 mi NW of Hollingsworth to 4 mi ENE of Lula
Measured
0.75 in hail
Reported by
County Official
Coordinates
34.450, -83.525

The Banks County 911 Center reported that penny-sized hail was observed at the Fire Station on Damascus Road northwest of Hollingsworth. Radar data suggests that similar hail likely fell with this thunderstorm further southwest to east of Lula.

Hail, De Kalb

When
April 23, 6:55 PM EST to 7:20 PM EST
Where
De Kalb County, Tucker to Stone Mtn
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
Public
Coordinates
33.850, -84.220

The public observed penny-sized hail in the Tucker area and penny to golf ball-sized hail in the Stone Mountain area. Radar data suggests that large hail likely fell from Tucker to Stone Mountain and points just to the east.

Hail, Cobb

When
April 23, 6:58 PM EST to 7:28 PM EST
Where
Cobb County, Acworth to 8 mi ENE of Marietta
Measured
1.75 in hail
Property damage
$1.5 million
Reported by
Public
Coordinates
34.080, -84.670

Many reports of quarter sized-hail were received across northern Cobb county from Acworth to Kennesaw to Marietta and the northeast corner of the county. The public reported golf ball-sized hail northeast of Acworth near the Cherokee county line. The public estimated that wind gusts with the thunderstorm were near 50 mph, but no structural, tree, or power line damage was reported.

Lightning, Fulton

When
April 23, 7:00 PM EST to 8:00 PM EST
Where
Fulton County, (Atl)atlanta Intl Ar
Property damage
$5,000
Reported by
Other Federal Agency
Coordinates
33.650, -84.430

The 398-foot tall FAA control tower at Atlanta's Hartsfield-Jackson International Airport sustained a lightning strike. Intense cloud-to-ground lightning during a severe thunderstorm had already resulted in a loss of power to much of the airport. Employees of the tower smelled smoke in the tower immediately following the strike, which required a brief evacuation of the tower. Ground operations were ceased for several minutes during this thunderstorm as a result, compounding an already bad situation at the world's busiest airport. In addition, penny to quarter-sized hail fell off-and-on from 806 pm EDT to 852 pm EDT, winds gusts to 42 knots, and nearly 1.5 inches of rain fall during the one-hour period from 8 pm to 9 pm EDT. Much of the metro Atlanta area reported power outages following these thunderstorms. Despite the lightning strike to the tower and its impact on airport operations, no significant damages were reported.

Hail, Cherokee

When
April 23, 7:05 PM EST to 7:23 PM EST
Where
Cherokee County, 6 mi W of Woodstock to 5 mi ESE of Woodstock
Measured
1.75 in hail
Property damage
$1.5 million
Reported by
Public
Coordinates
34.100, -84.625

Several reports of large hail were received from southern Cherokee county. The public observed penny to quarter-sized hail from southwest Cherokee county approximately six miles west-northwest of Woodstock into the city of Woodstock. Golf ball-sized hail was observed by the public in the southeast corner of the county, or about five miles east-southeast of Woodstock. The Fulton County EMA Director was in the area at the time and estimated wind gusts of 60 mph. However, no tree, power line, or structural damage was reported.

Hail, Clayton

When
April 23, 7:06 PM EST to 8:25 PM EST
Where
Clayton County, Atlanta Hartsfield I to 4 mi SE of Morrow
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Public
Coordinates
33.650, -84.430

Several reports of large hail were received from the public across Clayton county as a slow moving severe thunderstorm tracked from the northwest to the east central part of the county. The ASOS observer at the Atlanta Hartsfield-Jackson International Airport observed penny to quarter-sized hail off and on for a period of 46 minutes. Golf ball-sized hail was reported from the public in Forest Park and Morrow, while penny to quarter-sized hail fell near Rex, east of Morrow, and northeast of Jonesboro as the storm began to weaken slightly as it approached the eastern border of the county. In addition, the wind gusted to 42 knots at Atlanta's Hartsfield-Jackson International Airport during the hailstorm. Frequent to continuous cloud-to-ground lightning was also observed at the airport during the thunderstorm.

Hail, Fulton

When
April 23, 7:23 PM EST to 7:36 PM EST
Where
Fulton County, 3 mi WNW of Roswell to 4 mi S of Roswell
Measured
1 in hail
Reported by
Public
Coordinates
34.037, -84.418

The public observed quarter-sized hail in the Roswell area. This was the third severe thunderstorm to affect Fulton county during the evening of April 23rd.

Hail, Gwinnett

When
April 23, 7:30 PM EST to 7:58 PM EST
Where
Gwinnett County, Lilburn to 6 mi E of Snellville
Measured
1.75 in hail
Property damage
$1.5 million
Reported by
Public
Coordinates
33.880, -84.130

The public observed golf ball-sized hail just west of Snellville and half-dollar-sized hail in the Snellville area. Amateur radio operators reported quarter-sized hail in the Lilburn area.

Hail, Gwinnett

When
April 23, 7:40 PM EST to 8:15 PM EST
Where
Gwinnett County, 6 mi NW of Dacula to 4 mi SE of Dacula
Measured
1.5 in hail
Reported by
Public
Coordinates
34.041, -83.974

The public observed 1.50 inch diameter sized-hail on the east side of Dacula, while the public observed penny-sized hail for a 20-minute period on the northwest side of and near Dacula. This hail occurred from a separate thunderstorm that developed more than 11 miles north of the one tracking across southern Gwinnett county from Lilburn to Snellville, which produced quarter to half-dollar-sized hail.

Hail, Newton

When
April 23, 7:50 PM EST to 8:15 PM EST
Where
Newton County, 3 mi ENE of Covington to Newborn
Measured
0.75 in hail
Reported by
Public
Coordinates
33.617, -83.822

The public observed penny-sized hail in the Covington area. Radar data suggests that most of the hail fell on the east and southeast side of Covington.

Hail, Barrow

When
April 23, 8:00 PM EST to 8:30 PM EST
Where
Barrow County, 1 mi W of Auburn to 1 mi WSW of Bethlehem
Measured
1.75 in hail
Property damage
$900,000
Reported by
Public
Coordinates
34.020, -83.847

The public observed quarter to golf ball-sized hail in the far western part of Barrow county, especially in the Auburn area. They reported that it hailed for up to 10 minutes in the Auburn area. The public also reported nickel-sized hail in the Bethlehem area.

Lightning, Gwinnett

When
April 23, 8:09 PM EST
Where
Gwinnett County, Lilburn
Property damage
$300,000
Reported by
County Official
Coordinates
33.880, -84.130

The Gwinnett County 911 Center reported that lightning struck a home on Riverwalk Trail just off Annistown Road. The roof collapsed as as a result of the fire and the home was destroyed.

Hail, Walton

When
April 23, 8:10 PM EST to 8:36 PM EST
Where
Walton County, 1 mi W of Bold Spgs to 3 mi E of Social Circle
Measured
1 in hail
Reported by
Public
Coordinates
33.900, -83.817

The public observed nickel to quarter-sized hail in the far northern part of the county near Bold Springs, while the public and the Walton County 911 Center observed nickel-sized hail further south in Monroe and south-southeastward toward the east side of Social Circle.

Hail, Fulton

When
April 23, 8:10 PM EST to 8:20 PM EST
Where
Fulton County, 4 mi N of Atlanta to 3 mi SE of Atlanta
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
33.828, -84.400

The Fulton County Emergency Management Director reported that golf ball-sized hail fell at Turner Field just southeast of Atlanta. The public observed penny-sized hail on the north side of Atlanta. This was the fourth severe thunderstorm to track across Fulton county during the evening of April 23rd.

Hail, Henry

When
April 23, 8:25 PM EST to 8:50 PM EST
Where
Henry County, 1 mi NW of Stockbridge to Mc Donough
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.560, -84.242

A storm spotter observed quarter-sized hail just west of Stockbridge, while the public observed quarter-sized hail for up to 10 minutes in the Stockbridge area. Nickel-sized hail was observed on Interstate-75 near Flippen and penny-sized hail was observed by the public in the McDonough area.

Hail, Monroe

When
April 23, 8:25 PM EST to 9:00 PM EST
Where
Monroe County, High Falls to 3 mi NE of Forsyth
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -84.020

The public observed nickel to quarter-sized hail from the northwest corner of the county near High Falls and Blount to just northeast of Forsyth.

Hail, Madison

When
April 23, 8:36 PM EST to 8:49 PM EST
Where
Madison County, Diamond Hill to 3 mi WSW of Colbert
Measured
1.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
34.070, -83.270

The public observed golf ball-sized hail in the southwest part of Madison county. They reported that it hail for up to 12 minutes in this area.

Hail, Morgan

When
April 23, 8:40 PM EST to 8:45 PM EST
Where
Morgan County, 2 mi NW of Rutledge to Rutledge
Measured
0.75 in hail
Reported by
Public
Coordinates
33.651, -83.645

The public observed penny-sized hail. Radar data suggests that this occurred in the northwest part of the county near Rutledge, not near Madison, where little to no radar returns were indicated.

Hail, Putnam

When
April 23, 8:50 PM EST to 9:00 PM EST
Where
Putnam County, 3 mi N of Willard to 1 mi S of Eatonton
Measured
0.75 in hail
Reported by
County Official
Coordinates
33.343, -83.480

The Putnam County 911 Center reported penny-sized hail near Eatonton. Radar data suggests that similar sized-hail or larger likely fell across the northwest part of the county.

Hail, Jones

When
April 23, 9:25 PM EST to 9:32 PM EST
Where
Jones County, 3 mi WSW of Gray to 6 mi WSW of Clinton
Measured
0.75 in hail
Reported by
Public
Coordinates
33.003, -83.578

The public observed penny-sized hail in the southwest part of Jones county, not far from Gray and Clinton. Time and location of data refined with radar data.

Lightning, Bibb

When
April 23, 10:31 PM EST
Where
Bibb County, 1.61 mi ENE of Franklinton
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.807, -83.504

The Bibb County Sheriff's Office reported that lightning struck a small shed on Mealer Street and set it on fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167516, 167661, 167671, 167662, 167672, 167675, 167685, 167666, 167812, 167814, 167667, 167808, 167804, 167810, 167817, 168094, 167818, 168093, 167806, 168092, 167819, 168101, 168107, 168175, 168156, 168100, 168119, 168147, 168196, 168216, 168137, 168168, 168212, 168219, 168241.